Colorado, 2004

Hail and Damaging Wind in Colorado, July 15, 2004

July 15, 2004 · NWS GLD · 7 events in 1 county or zone

6 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 15, 1:27 PM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 15, 1:27 PM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
227 PM MDT THU JUL 15 2004

.DISCUSSION...FORECAST CHALLENGES ARE TEMPERATURES ON FRIDAY AND
SATURDAY AS WELL AS CHANCES FOR PRECIPITATION TONIGHT THROUGH
FRIDAY NIGHT.

18Z SURFACE MAP ANALYSIS SHOWED A STATIONARY FRONTAL BOUNDARY FROM
SOUTHEAST WYOMING INTO NORTHEAST COLORADO TO NEAR BURLINGTON
COLORADO TO TRIBUNE KANSAS LINE. HIGH PRESSURE WAS OVER UTAH AND
COLORADO CENTERED OVER WESTERN COLORADO. IR AND WATER VAPOR
SATELLITE IMAGERY SHOWED ANTICYCLONIC RING OF CONVECTION WITH
CENTER OF UPPER RIDGE OVER COLORADO. MID LEVEL SHORTWAVE WAS
EVIDENT IN WYOMING AS CONVECTION ALREADY DEVELOPING OVER THEIR
HIGHER TERRAIN AND WAS MOVING SOUTHEAST TOWARD OUR NEIGHBORHOOD
FOR LATER THIS AFTERNOON AND EVENING.

WILL PREFER THE GFS MODEL TODAY DUE TO ITS BETTER CONSISTENCY OVER
THE PAST SEVERAL RUNS. GFS IS STILL TOO COOL FOR TEMPERATURES SO
WITH GO A FEW DEGREES FOR HIGH TEMPERATURES. MOISTURE FIELDS ARE
BEST HANDLED BY THE GFS. ETA MODEL STILL TOO DRY.

FOR TONIGHT EXPECT SHORTWAVE MOVING SOUTHEAST OUT OF WYOMING TO MOVE
THROUGH THE AREA OVERNIGHT TONIGHT. UPPER RIDGE CENTER HAS SHIFTED
A LITTLE MORE TO THE WEST SINCE YESTERDAY RESULTING IN MORE MOISTURE
AND INSTABILITY ROUNDING THE RIDGE IN NORTHWEST UPPER FLOW. WILL
CARRY CHANCE POPS FOR ENTIRE FORECAST AREA TONIGHT WITH BEST
CHANCES NORTH AND NORTHEAST ZONES. TEMPERATURES OVERNIGHT WILL BE
MILD IN THE 60S.

FOR FRIDAY AND FRIDAY NIGHT MODELS FORECAST INCREASED LOW AND MID
LEVEL MOISTURE ALONG WITH INSTABILITY AS MID LEVEL SHORTWAVE AND
TROUGH MOVE SOUTHEAST ACROSS THE FORECAST AREA IN UPPER FLOW AROUND
THE PERIPHERY OF UPPER RIDGE NOW CENTERED OVER COLORADO. EXPECT
TEMPERATURES TO BE A LITTLE COOLER DUE TO MORE CLOUDINESS AND
SCATTERED CONVECTION. WILL GO WITH HIGH TEMPERATURES IN THE 80S.

FOR SATURDAY THROUGH SUNDAY EXPECT RIDGING SURFACE AND ALOFT TO
MOVE OVER AREA WITH A LITTLE DRIER AIR MOVING IN ON SATURDAY. HIGH
TEMPERATURES ON SATURDAY AND SUNDAY WILL BE NEAR NORMAL MAINLY
AROUND 90. LOW TEMPERATURES SATURDAY NIGHT WILL BE A FEW DEGREES
COOLER MAINLY IN THE UPPER 50S TO LOWER 60S.

FOR THE EXTENDED FORECAST PERIOD (MONDAY THROUGH THURSDAY) WILL ONLY
MAKE MINOR CHANGES. FOR MONDAY AND MONDAY NIGHT HAVE ADDED SLIGHT
CHANCE POPS AS ANOTHER WEAK SHORTWAVE IMPULSE MOVES THROUGH IN
UPPER FLOW. MODELS SHOW SOME DECENT DYNAMICS AND LITTLE MORE
MOISTURE WHICH WILL MAKE AT LEAST ISOLATED THUNDERSTORMS POSSIBLE.
HAVE ADDED DAY SEVEN WHICH THE LATEST GFS MODEL RATHER STRONGLY
HINTS AT BETTER MOISTURE AND INSTABILITY FIELDS TO PRODUCE A FEW
THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. WILL INTRODUCE SLIGHT
CHANCE POPS FOR DAY 7.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

LAMMERS
Hazardous weather outlook, Jul 15, 9:55 AM MST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1055 AM MDT THU JUL 15 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1055 AM MDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE TRI-STATE
AREA THIS AFTERNOON AND THIS EVENING. EASTERLY UPSLOPE WIND WILL
FOCUS MOISTURE AND INSTABILITY ALONG A FRONT POSITIONED IN EASTERN
COLORADO. A DISTURBANCE PASSING OVER THE REGION WILL INTENSIFY A FEW
STORMS TO SEVERE LEVELS. THE MAIN THREAT WILL BE ISOLATED LARGE HAIL
AND DAMAGING WINDS EAST OF A LINE FROM YUMA COLORADO TO WILD HORSE
COLORADO. IN ADDITION...THUNDERSTORMS WILL BE SLOW MOVING AND WILL
BE CAPABLE OF PRODUCING HEAVY RAINFALL. AS THE DISTURBANCE MOVES
THROUGH THE REGION OVERNIGHT...MORE THUNDERSTORMS WILL BE POSSIBLE
OVER THE REST OF THE TRI-STATE AREA. ALTHOUGH THE SEVERE THREAT WILL
BE LESS...THE THREAT OF LOCALLY HEAVY RAINFALL WILL CONTINUE PAST
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL CONTINUE INTO FRIDAY AS ADDITIONAL UPPER LEVEL
DISTURBANCES MOVE ACROSS THE REGION IN NORTHWEST FLOW ALOFT BEFORE
TAPERING OFF FRIDAY NIGHT.  LARGE HAIL AND DAMAGING WINDS MAY BE
POSSIBLE WITH SOME STORMS.  A RIDGE OF HIGH PRESSURE WILL MOVE OVER
THE HIGH PLAINS DURING THE WEEKEND...KEEPING THE REGION MOSTLTY DRY
DURING THE LATTER PART OF THE WEEKEND AND FIRST HALF OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

FS

The radar

The Goodland radar (KGLD), 113 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Yuma

When
July 15, 3:20 PM MST
Where
Yuma County, 7 mi S of Yuma
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.017, -102.717

Hail, Yuma

When
July 15, 3:30 PM MST
Where
Yuma County, Yuma
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.117, -102.717

Hail, Yuma

When
July 15, 3:30 PM MST
Where
Yuma County, Yuma
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.117, -102.717

Hail, Yuma

When
July 15, 3:33 PM MST
Where
Yuma County, 1 mi WNW of Yuma
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.117, -102.733

Hail, Yuma

When
July 15, 3:35 PM MST
Where
Yuma County, Yuma
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.117, -102.717

Hail covering the ground.

Hail, Yuma

When
July 15, 3:40 PM MST
Where
Yuma County, Yuma
Measured
2 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.117, -102.717

Thunderstorm Wind, Yuma

When
July 15, 6:50 PM MST
Where
Yuma County, 1 mi WSW of Vernon
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.933, -102.300

Numerous 2-inch limbs down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404954, 5404955, 5404956, 5404957, 5404958, 5404959, 5404960.